Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 114, NWS Blacksburg, VA

June 12, 2007Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 12, 2007, 4:11 PM EDT for Buckingham County, Virginia. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2007, 4:11 PM EDT (20:11 UTC)
Expired
Jun 12, 2007, 5:31 PM EDT
In force
80 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 150 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2007-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2007-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:59 PM EDT, 12 minutes earlier.

Area forecast discussion, Jun 12, 3:59 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT TUE JUN 12 2007

.SYNOPSIS...
A SERIES OF UPPER AIR DISTURBANCES WILL AFFECT THE REGION THROUGH
THIS WEEK. HIGH PRESSURE STRENGTHENING OVER NEW ENGLAND WILL ALLOW
COOLER AIR TO SEEP INTO THE MIDDLE ATLANTIC BY FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
NC COUNITES REMAIN IN A SEVERE THUNDERSTORM WATCH THROUGH THIS
EVENING. MOST FAVORABLE AXIS FOR DEVELOPMENT THIS PM AND THIS
EVENING WILL BE ALONG THE BLUE RIDGE...WHERE SURFACE CONVERGENCE
EXISTS...ALONG WITH A DEWPOINT BOUNDARY. ALTHOUGH CORE OF COLDEST
H5 AND H7 AIR IS TO OUR SOUTHWEST...IT SERVED A PURPOSE TO LOWER
THE FREEZING LEVEL IN COMPARISON TO YESTERDAYS EVENT. WITH MANY
OF THESES STORMS PRODUCING PEA SIZED HAIL. HOWEVER...SURFACE
DEWPOINTS ARE ONLY MAXING OUT NEAR 60F...SO NOT EXPECTING AS MANY
WARNINGS AS YESTERDAY AT THIS POINT. WITH MORE STORMS ENTERING
NORTHERN VA AND MARYLAND TRAVELING SSW...SOME SHOWERS SHOULD
PERSIST DEEPER INTO THE OVERNIGHT. LIKELY POPS WERE KEPT FOR
WEDNESDAY...WITH SREF/GFS STILL SHOWING MORE COVERAGE...AS A
BAROCLINIC ZONE DEVELOPS ALONG THE BLUE RIDGE AND WEST DUE TO THE
ONSET OF NE TO E FLOW/COOL AIR/UPSLOPE COMPONENT...AS HIGH
PRESSURE INTENSIFIES OVER NEW ENGLAND.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
COOLER AIR CONTINUES SEEPING SOUTHWARD INTO THE CWA...WITH
BOUNDARY REMAINING ALONG THE RIDGES THROUGH FRIDAY NIGHT. ANOTHER
POTENT SHRTWV...CLOSED THROUGH H3...DROPS ALONG IT ON FRIDAY WITH
MORE COVERAGE THAN THURSDAY. BIGGEST CHG TO THIS TIMEFRAME WAS TO
INC POPS JUST BELOW LOW LIKELY IN FAVORED UPSLOPE SPOTS...MORE
SPECIFICALLY EXTREME SW COUNTIES. ALSO...DID TAKE 2-4F OFF OF HIGH
TEMPS FRI ACROSS THE BOARD...WHICH JUST GOT MAX T GRIDS INTO THE
HIGHER END OF GUIDANCE. UNDOUBTEDLY...POPS WILL NEED TO BE INC IN
THESE PARTS ON FUTURE SHIFTS...BUT NEEDED TO STAY WITHIN COLLAB FOR
NOW. DRIEST PART OF CWA MAY VERY WELL BE EASTERN EXTREME...BUT DID
HOLD ONTO AT LEAST SLT CHC POP THERE THROUGH THE SHRT TERM.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
REX BLOCK ALONG THE MIDDLE ATLANTIC AND NEW ENGLAND FINALLY GETS
PUSHED EAST AS H5 HEIGHTS BUILD THROUGH THE LOWER MISSISSIPPI AND
OHIO RIVER VALLEYS...JUST IN TIME FOR THE WEEKEND. THUS EXPECT A
WARMING/DRYING TREND AS WEEKEND CLOSES. AGAIN...THE OP GFS IS MORE
AGGRESSIVE THAN ITS ENSEMBLES AND THE ECMWF...WITH A COLD FRONT
DROPPING INTO THE LOWER GREAT LAKES SUNDAY NIGHT AND MONDAY MORNING. DID
FOLLOW HPC GRIDS CLOSELY...WHICH KEEP POPS OUT OF THE FORECAST
UNTIL THE END OF THE LONG TERM. H85 TEMPS APPROACHING +20C ONCE
AGAIN WILL PUSH THE PIEDMONT INTO THE LOWER 90S...WITH DEWPOINTS
AND MUGGIES RETURNING REGIONWIDE.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
CONVECTION FIRING UP OVER THE SOUTHWEST THIS AFTERNOON IN ASSOC
WITH THE LARGE SHORTWAVE DROPPING SOUTH THRU THE SOUTHERN APPS.
TAF SITES STAND A SMALL CHANCE OF SEEING A CELL DIRECTLY OVER THE
AIRSPACE.

A BETTER CHANCE MAY COME TONIGHT (ESP LYH/DAN) AS CONVECTION
FORMING OVER THE MID-ATLANTIC COAST MOVES DOWN OVER THE PIEDMONT
OVERNIGHT SUPPORTED BY ADDITIONAL SHORTWAVE ENERGY DROPPING DOWN
IN THE NORTHERLY FLOW ALOFT. WIDESPREAD CLOUD COVER ALSO LIKELY
WEDNESDAY MORNING...PREVENTING FOG FORMATION ACROSS THE COUNTY
WARNING AREA LATE TONIGHT. CONVECTION BECOMES WIDESPREAD WEDNESDAY
AFTERNOON WITH HEATING. IT WILL BE LIKELY THAT EACH TAF SITE WILL
SEE A TSTM AT SOME POINT DURING THE AFTERNOON.

BY THURSDAY A MORE STABLE...MARITIME AIRMASS MOVES IN FROM THE
EAST POSSIBLY RESULTING IN MVFR CIGS/VSBYS DURING THE DAY AT
ROA/LYH/DAN WHILE THE WESTERN EDGE OF THE FCST AREA REMAINS
UNSTABLE WITH A CHANCE OF LATE DAY STORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...KM
SHORT TERM...KM
LONG TERM...KM
AVIATION...AMS/JS
Hazardous weather outlook, Jun 12, 2:31 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT TUE JUN 12 2007

VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-131845-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
231 PM EDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-131845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
231 PM EDT TUE JUN 12 2007

...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
ANY OF THE STRONGER STORMS MAY PRODUCE HAIL OR HIGH WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 12, 2:44 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT TUE JUN 12 2007

NCZ001-VAZ015-121945-
ASHE NC-GRAYSON VA-
244 PM EDT TUE JUN 12 2007

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SPEEDWELL...OR ABOUT 3 MILES
SOUTHEAST OF COMERS ROCK...MOVING SOUTHWEST AT 15 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...FLATRIDGE AT 255 PM EDT...VOLNEY...TROUT
DALE AT 320 PM EDT...RUGBY AT 330 PM EDT...GRAYSON HIGHLANDS STATE
PARK AT 340 PM EDT...NELLA...WHITETOP AT 345 PM EDT...

ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM.

STONEFIELD
Special weather statement, Jun 12, 2:48 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT TUE JUN 12 2007

NCZ002-VAZ015-121945-
ALLEGHANY NC-GRAYSON VA-
248 PM EDT TUE JUN 12 2007

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER INDEPENDENCE...MOVING SOUTHWEST AT 10 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...TWIN OAKS AT 305 PM EDT...
STRATFORD AT 325 PM EDT...PINEY CREEK...SCOTTVILLE AT 340 PM EDT...

ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM.

STONEFIELD
Special weather statement, Jun 12, 2:57 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT TUE JUN 12 2007

VAZ010-012-122000-
WYTHE VA-BLAND VA-
257 PM EDT TUE JUN 12 2007

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF BLAND...OR ABOUT 3 MILES
SOUTHEAST OF HICKSVILLE...MOVING SOUTHWEST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...BASTIAN...BLAND AT 310 PM EDT...SUITER AT
335 PM EDT...FAVONIA AT 355 PM EDT...CERES AT 400 PM EDT...

ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM.

STONEFIELD
Special weather statement, Jun 12, 3:12 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT TUE JUN 12 2007

VAZ023-024-034-035-122015-
BOTETOURT VA-AMHERST VA-BEDFORD VA-ROCKBRIDGE VA-
312 PM EDT TUE JUN 12 2007

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF GLASGOW...OR ABOUT OVER
SNOWDEN...MOVING SOUTHWEST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...BIG ISLAND AT 320 PM EDT...SEDALIA AT 335 PM EDT...PEAKS OF
OTTER SUMMIT...PEAKS OF OTTER RECREATION AREA AT 400 PM EDT...

ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM.

STONEFIELD
Special weather statement, Jun 12, 3:33 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT TUE JUN 12 2007

VAZ020-024-122030-
BATH VA-ROCKBRIDGE VA-
333 PM EDT TUE JUN 12 2007

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF GOSHEN...OR ABOUT 5 MILES
NORTH OF BELLS VALLEY...MOVING SOUTHWEST AT 15 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...BELLS VALLEY AT 350 PM EDT...YOST AT 355
PM EDT...GOSHEN AT 405 PM EDT...MILLBORO AT 420 PM EDT...NIMROD HALL
AT 425 PM EDT...

ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM.

STONEFIELD
Special weather statement, Jun 12, 3:40 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT TUE JUN 12 2007

NCZ002-VAZ015-016-122045-
ALLEGHANY NC-GRAYSON VA-CARROLL VA-
340 PM EDT TUE JUN 12 2007

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF GALAX CITY...OR ABOUT 2
MILES SOUTHWEST OF PIPERS GAP...MOVING SOUTHWEST AT 10 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...GALAX CITY AT 345 PM EDT...BAYWOOD
AT 415 PM EDT...ENNICE...BARRETT AT 420 PM EDT...

ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM.

STONEFIELD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:01 PM EDTSevere Thunderstorm WarningRNKBedford44 min
Jun 11, 8:22 PM EDTSevere Thunderstorm WarningRNKFranklin68 min
Jun 12, 3:56 PM EDTSevere Thunderstorm WarningRNKGrayson58 min
Jun 12, 4:56 PM EDTSevere Thunderstorm WarningRNKAppomattox64 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.